Illinois, 2007

Winter Weather in Illinois, February 16 to 17, 2007

February 16 to 17, 2007 · NWS DVN · 13 events in 13 counties and zones

An Alberta Clipper low pressure system moved rapidly southeast from central North Dakota, to northeast Missouri, and then to near Louisville, Kentucky on February 16-17, 2007. Widespread snow amounts of 1 to 3 inches occurred across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An Alberta Clipper low pressure system moved rapidly southeast from central North Dakota, to northeast Missouri, and then to near Louisville, Kentucky on February 16-17, 2007. Widespread snow amounts of 1 to 3 inches occurred across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. There were isolated 4 inch amounts in southeast Iowa and northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 3:35 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 16, 3:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CST THU FEB 16 2007

.SYNOPSIS...
MSAS INDICATED SURFACE RIDGE AXIS FROM NW MN SOUTH INTO N CENTRAL MO
AT 20Z THIS AFTERNOON. THE STRONG SURFACE LOW THAT SWUNG A COLD
FRONT THROUGH THE AREA LAST NIGHT WAS MOVING INTO NEW ENGLAND. IN
BETWEEN OVER LOCAL AREA N-NW WINDS CONTINUE TO DIMINISH THIS
AFTERNOON AS THE PRESSURE GRADIENT RELAXES. DESPITE CLEAR
SKIES...COLD ADVECTION HAS HELD TEMPERATURES IN THE 30S OVER THE
EXISTING SNOWPACK NORTH OF A LINE FROM CID TO SQI...WHILE AREAS TO
SOUTH HAVE REACHED LOWER TO MID 40S. ON LARGER SCALE...STORM TO
IMPACT AREA THIS WEEKEND WAS DEVELOPING AT BASE OF LONGWAVE TROUGH
OFF COAST OF CA THIS AFTERNOON. DOWNSTREAM FROM THERE...AN UPPER
LEVEL RIDGE AXIS WAS OVER THE ROCKIES AND POISED TO PUSH EAST ACROSS
LOCAL AREA TONIGHT INTO EARLY FRIDAY.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...
TEMPERATURES MAIN SHORT TERM CONCERN. SURFACE RIDGE AXIS TO SLIDE
EAST OVER AREA TONIGHT WITH CLOUD COVER ONCE AGAIN EXPECTED TO BE
MAJOR VARIABLE IN HOW COLD TEMPERATURES GET. NOT MUCH CLOUD COVER
EVIDENT OVER AREA OR IMMEDIATELY UPSTREAM ACROSS CENTRAL PLAINS AT
MID AFTERNOON AND THUS EXPECT RAPID COOLING THIS EVENING WITH THE
DRY LOW LEVEL AIRMASS IN PLACE AND WINDS GOING LIGHT AND VARIABLE. HIGH
CLOUDS SURGING NE AHEAD OF NM SHORTWAVE AND ALSO FURTHER NORTH
TOPPING THE UPPER RIDGE AXIS ARE EXPECTED TO REACH AREA TOWARD
MIDNIGHT...REDUCING THE TEMPERATURE SLIDE. REFLECTED THESE TRENDS IN
FORECAST...WITH MINS IN UPPER TEENS OVER SNOW COVER ACROSS NORTH AND
20S ACROSS CENTRAL AND SOUTH.

AS LOW DEVELOPS EAST OF THE ROCKIES...LOW LEVEL EASTERLY FLOW BEGINS
TO STRENGTHEN ACROSS THE AREA ON FRIDAY. THIS EAST TO SLIGHTLY SE
FLOW OUT OF BACK EDGE OF DEPARTING RIDGE AND SLIGHTLY MORE SNOW
COVERED SOURCE REGIONS...COMBINED WITH THICKENING CLOUD COVER...WILL
HOLD TEMPERATURES IN 30S NORTH FRI...WITH LOWER 40S ACROSS THE
SOUTH. THIS IS AT LOW END OF MOS GUIDANCE IN THE NORTH...WHERE DO
NOT EXPECT AREA FROM DBQ TO FREEPORT TO BREAK FREEZING MARK...AND
NEAR TO A BIT ABOVE WARMER MAV IN THE SOUTH. INCOMING ISENTROPIC
LIFT INTO CENTRAL IA BY AFTERNOON...ALONG WITH UPPER DIVERGENCE AND
OMEGA WILL OCCUR OVER DEEP DRY LOW LEVEL WEDGE...WHICH WILL PREVENT
PRECIP FROM DEVELOPING OVER MOST OF AREA DURING DAY. DID ADD SLIGHT
CHANCES FOR RAIN OR RAIN/SNOW MIX IN AFTERNOON IN FAR WEST FOR
BETTER CONSISTENCY. ..SHEETS..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
MAIN FOCUS/CHALLENGE REMAINS WITH MAJOR LATE WINTER STORM TO IMPACT THE
AREA OVER THE WEEKEND. VERY CHALLENGING SYSTEM WITH TRACK STILL IN
QUESTION... WHICH WILL LOOM LARGE IN TERMS OF PCPN TYPE AND AMOUNTS.
MODELS IN GENERAL SHIFTING TRACK A BIT FURTHER SOUTH FROM PAST FEW DAYS
SUGGESTING COLDER AND MORE WINTRY WITH PERHAPS NOT AS WIDESPREAD
OF A HYDRO CONCERN AS PREVIOUSLY THOUGHT...ESPECIALLY IN THE SHORT TERM.
OVERALL THOUGH MODELS DO SEEM TO BE NARROWING SCOPE OF TRACK OF
NEAR VERTICALLY STACKED SYSTEM FROM NORTHERN MO THROUGH ERN IA AND
NW/WCNTRL IL LATE SAT-SUN. AFTN SATELLITE SHOWS ENERGY COMING ONSHORE IN
THE WEST ... SO SHOULD SEE BETTER AGREEMENT AMONG MODELS WITH 00Z
RUNS. NOT ONLY IS EVENTUAL TRACK COMPLICATING... BUT ALSO THERMAL
PROFILES WITH SFC TEMPS AND WARM WEDGE ALOFT HOVERING AROUND CRITICAL
THRESHOLDS. SIDED TOWARD BLEND OF GFS/UK/ECMWF FOR FCST DETAILS.
LOOKS LIKE TWO MAIN SURGES OF PCPN... 1ST WITH STRONG WARM ADVECTION/
ISENTROPIC LIFT AND STRONG UPPER DIFFLUENCE FRI NIGHT THROUGH SAT. MAY SEE
BREAK SAT AFTN/EVE ESPECIALLY SOUTH BEFORE REDEVELOPMENT WITH THE
APPROACHING LOW. NORTH MAY NEVER QUITE SEE A BREAK WITH DEFORMATION ZONE
SETTING UP NEAR TO JUST OUTSIDE OF CWA.

DUE TO TIME CONSTRAINTS AND TO KEEP IT SOMEWHAT SIMPLE HAVE OPTED TO
BREAK OUT DISCUSSION FOR MAIN HAZARDS.

STRONG WINDS...
VERY STRONG WINDS WITH WIND ADVISORY POTENTIAL FRI NIGHT THROUGH SAT.
MSLP GRADIENT ACROSS IA IN THE RANGE OF 16-18 MBS WHICH USING THE OLD RULE
OF 5 MPH/EVERY 2 MB SUPPORTS GRADIENT GUSTS IN EXCESS OF 40 TO POSSIBLY
45 MPH ACROSS THE STATE OF IA. ADDING TO THE CONCERN IS THE SYNOPTIC
SETUP LOOKS QUITE FAVORABLE FOR INTERNAL GRAVITY WAVE PRODUCTION WITH
LOW LEVEL INVERSION AND REGION IN FAVORED LOCATION UPSTREAM OF MID LEVEL
RIDGE AND AHEAD OF DEEPENING UPPER SYSTEM. THESE WAVES WOULD ASSIST IN
TRANSPORTING H85 WINDS OF 50-55KTS TO SFC. PCPN TYPE THEN BECOMES AN ISSUE.
IF PCPN NORTH TRANSITIONS TO ALL SNOW MUCH SOONER (FRI NIGHT AND
SAT MORNING) THEN POTENTIAL TO SEE WHITEOUT OR NEAR BLIZZARD TO BLIZZARD
CONDITIONS.

HEAVY SNOW/SIGNIFICANT ICING...
SIDING WITH TRACK OF SYSTEM THROUGH SOUTHEAST IA INTO WEST CENTRAL IL
PLACES HEAVY SNOW THREAT TO THE LEFT OF THIS TRACK OR ESPECIALLY ALONG
AND NORTHWEST OF HIGHWAY 30 CORRIDOR...WITH POTENTIAL FOR 6+ INCHES.
FURTHER SOUTH...EXPECT BAND OF ICING WITH FREEZING RAIN/SLEET WITH
POTENTIAL FOR SIGNIFICANT ACCUMS OF 1/4-1/2 INCH HIGHWAY 30 THROUGH I-80
CORRIDOR. AS MENTIONED ANY DEVIATION FROM THIS TRACK WILL ALTER PCPN TYPE.

HEAVY RAIN/FLOODING...
STILL CONCERNS WITH RUNOFF AND FLOODING... THOUGH AS MENTIONED IT LOOKS
AS THOUGH BETTER THREAT FOR CONVECTIVE RAINFALL WILL BE JUST SOUTH
OF CWA. WIDESPREAD HYDRO CONCERNS WOULD LIKELY BE ALLEVIATED FOR THE
TIME BEING WITH THE WINTRY MIX OF FREEZING RAIN/SLEET/SNOW NORTHERN HALF.
EXPECT PLENTY OF RUNOFF IN AREAS THAT SEE RAIN WITH ADDED SNOWMELT
... WITH BEST POTENTIAL ALONG AND SOUTH OF HIGHWAY 34. POTENTIAL EXISTS
FOR ICE JAM FLOODING AS RISING RIVER LEVELS DUE TO SNOWMELT AND RAINFALL
BREAK UP ICE COVER ON RIVERS. AGAIN...LOOKING SOUTH FOR BEST POTENTIAL
ATTIM... IN THE NEAR TERM... THOUGH A CONCERN AREAWIDE NEXT MONTH OR SO.

BOTTOM LINE...
WITH MORE SOUTHERLY /COLDER/ TREND ON TRACK HAVE OPTED TO EXPAND WINTER
STORM WATCH THROUGH THE I 80 CORRIDOR AND TO EXTEND THROUGH SUN
MORNING. TRACK OVER SOUTHEAST IA AND WEST CENTRAL IL PUTS NORTH HALF AT
RISK FOR SIGNIFICANT WINTER WX... WITH HEAVIEST ACCUMS OF SNOW
HEADING NORTH/WEST FROM I 80. CONCERNS SAT WITH STRONG EAST WINDS REALLY
HOLDING TEMPS IN CHECK WHICH WOULD LINGER THREAT FOR SNOW/ICING ... THUS
REASON FOR HOISTING WATCH FURTHER SOUTH AND EXTENDING IN TIME. EASTERLY WIND
CAN BE PLAY HAVOC WITH SATURATION ESPECIALLY AS STRONG AS THEY ARE FCST..
BUT CAN/T IGNORE STRONG DYNAMICS. EVAPORATIVE COOLING SHOULD COME INTO
PLAY AIDING WINTRY MIX POTENTIAL. PCPN TO CHANGE OVER TO SNOW ON BACKSIDE
AS SYSTEM DEPARTS LATE SUN-SUN NIGHT.

MON-THURS...
HEMISPHERIC 5-WAVE PATTERN TRANSLATES TO VERY ACTIVE REGIME FOR THE
FORSEEABLE FUTURE. JET AND THERMAL GRADIENT FAVORABLE FOR ONE
OR MORE ADDITIONAL SIGNIFICANT/STRONG SYSTEMS LATE IN THE EXTENDED
AND BEYOND. IN FACT... MEDIUM RANGE MODELS SHOW NEXT SYSTEM
QUICK ON THE HEELS AND ARRIVING LATE WED-THURS. TIMING/TRACK/INTENSITY
STILL WELL IN QUESTION AND WILL HAVE BIG IMPACT ON PCPN TYPE AND
AMOUNTS. WITH STRONG SIGNAL FOR NEXT SYSTEM HAVE INTRODUCED MODERATE
CHC POPS LATE WED-THURS AND WENT WITH RAIN OR RAIN/SNOW FOR NOW ON
PCPN TYPE.   ..MCCLURE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FRIDAY EVENING THROUGH SUNDAY MORNING ROUGHLY
ALONG AND NORTH OF INTERSTATE 80.
IL...WINTER STORM WATCH FRIDAY EVENING THROUGH SUNDAY MORNING ROUGHLY
ALONG AND NORTH OF INTERSTATE 80.
MO...NONE.

&&

SHEETS/MCCLURE
Hazardous weather outlook, Feb 16, 4:52 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CST FRI FEB 16 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
452 AM CST FRI FEB 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND TONIGHT AN ALBERTA CLIPPER TYPE SYSTEM WILL
BRING THE POTENTIAL FOR WIDESPREAD 2 TO 4 INCH SNOW ACCUMULATIONS
ACROSS THE AREA. AT THIS TIME...IT APPEARS THAT THE HEAVIEST
AMOUNTS WILL BE BETWEEN A LINE FROM CEDAR RAPIDS IOWA TO PRINCETON
ILLINOIS...TO A LINE FROM SIGOURNEY IOWA TO GALESBURG ILLINOIS. GUSTY
WINDS ACCOMPANYING THIS SYSTEM MAY PRODUCE SOME BLOWING
SNOW...ESPECIALLY FOR OPEN AREAS ACROSS CENTRAL AND SOUTHEAST IOWA.
VISIBILITY MAY BE REDUCED TO LESS THAN A HALF MILE AT TIMES WITH
CONSIDERABLE DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS BEHIND TONIGHTS CLIPPER SYSTEM WILL LINGER INTO
SATURDAY. THIS IS EXPECTED TO CONTINUE TO CAUSE BLOWING AND
DRIFTING OF SNOW...ESPECIALLY AS THERE ARE SEVERAL INCHES OF
FRESH SNOW ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WOULD BE APPRECIATED.

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Hancock

When
February 16, 3:45 PM CST to February 17, 9:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 16, 4:00 PM CST to February 17, 8:45 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 16, 4:00 PM CST to February 17, 7:45 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 16, 4:20 PM CST to February 17, 8:15 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
February 16, 4:25 PM CST to February 17, 10:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 16, 5:00 PM CST to February 17, 9:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 16, 5:15 PM CST to February 17, 8:45 AM CST
Where
Henry forecast zone
Reported by
COOP Observer
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A co-op observer at Galva measured 4.0 inches of snow.

Winter Weather, Whiteside

When
February 16, 5:45 PM CST to February 17, 8:30 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
February 16, 6:00 PM CST to February 17, 5:50 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 16, 6:15 PM CST to February 17, 6:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
February 16, 6:30 PM CST to February 17, 9:30 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
February 16, 6:40 PM CST to February 17, 9:40 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 16, 7:10 PM CST to February 17, 6:50 AM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15285, 15286, 15290, 15292, 15289, 15294, 15287, 15295, 15284, 15288, 15283, 15291, 15293.